Note: I received this particular article in the email from one our subscribers. Everything mentioned in this article has been in the news as of April 2006. The danger is so great, at least according to some, legislation has already been or will be passed outright banning or limiting the sales of certain over the counter drugs heretofore unregulated. This is not intended to be medical advice under any stretch of the imagination nor is meant to sound like it is promoting any particualr agenda. Its purpose is strictly informational. Please do your own research.
OVER-THE-COUNTER DRUG OVERDOSE DANGERS
Watching a recent morning talk show, my jaw dropped when an actor who was
being interviewed casually mentioned "popping Tylenol like candy" while filming a stunt-filled movie. Like all over-the counter (OTC) medicines, this painkiller is readily available at your local pharmacy... but acetaminophen (Tylenol) is also one of the leading causes of accidental overdose. Taking just a little more than recommended can lead to life-threatening liver failure.
I've written before about the fact that all medications have side effects when taken improperly, including OTC medications. Somehow, though, given the fact that the United Health Foundation states that misuse of OTC drugs cause 178,000 hospitalizations annually, it seems worth reviewing some of the most common risks.
PRESCRIPTION VERSUS OVER-THE-COUNTER: A PRIMER
American medicine cabinets are overflowing with remedies for allergies, arthritis, headaches and the like. Some of these are OTC, others prescription. It is the responsibility of the US Food and Drug Administration (FDA) to determine whether
a drug is available on a prescription or OTC basis. Generally speaking, prescription drugs are safe and effective when used under a doctor's care. In contrast, OTC drugs are safe and effective enough to use on your own without a doctor's prescription... or so the official story goes.
THE TRUTH ABOUT ANTIHISTAMINES
In some cases, reality is very different, and allergy-relieving antihistamines are the most vivid example of this. According to Jay S. Cohen, MD, author of What You Must Know About Statin Drugs and Their Natural Alternatives (Square One), older first-generation antihistamines such as diphenhydramine (Benadryl) were grandfathered
in as OTC drugs, although in reality newer second-generation antihistamines
(available by prescription) are safer choices.
The problem is that first-generation antihistamines cause drowsiness in as many as half of all people who take them. In fact, diphenhydramine is an active ingredient in sleep aids such as Sominex and Nytol. OTC drugs that have a sedating effect can contribute to automobile accidents and fatalities, warns Dr. Cohen. According to a March 2000 study published in Annals of Internal Medicine, driving performance is more impaired by Benadryl than by alcohol.
Your best bet: Fortunately, the second-generation antihistamine loratadine (Claritin) -- which relieves itchy, watery eyes, runny noses and sneezing without causing drowsiness in most people -- is now available without a prescription. When allergies are a problem, go with Claritin or one of the second-generation prescription
antihistamines. Note: This is a rare instance where Dr. Cohen recommends
going with the newer meds. His general rule of thumb is that time-tested is
safer because there has been more time to gather data on long-term side effects
Although Dr. Cohen consistently recommends that you use the lowest possible
effective dose of any medicine, this is absolutely critical with Tylenol. The range between safe and dangerous use is not wide. Even a small amount over the recommended level of this drug in your system can lead to liver failure.
A significant concern is that many other preparations (such as OTC cold and cough remedies and prescription painkillers) contain acetaminophen, so you may accidentally overdose when combining medications.
Your best bet: To avoid accidental overdose, check the labels of any other
medications you take along with Tylenol to see if they contain acetaminophen.
Also important: Do not drink alcohol while taking Tylenol, as that, too, increases the risk of liver damage.
Not only is aspirin an effective pain reliever, but low doses are good for your heart, too. Unfortunately, taking too much on a regular basis can lead to significant gastrointestinal bleeding.
Your best bet: Aside from regular low doses for cardiovascular benefits as
recommended by your physician, take aspirin only when you need it and use the lowest effective dose. Studies have shown that daily aspirin use causes more harm than benefit for people without cardiovascular disease.
Should you take aspirin regularly, be sure to work with your physician closely to monitor for any signs of gastric bleeding.
IBUPROFEN AND OTHER NSAIDS
Nonsteroidal anti-inflammatory drugs have taken a lot of flak lately, with researchers noting that they can cause high blood pressure as well as gastrointestinal bleeding. Factors that increase these risks include being over age 60... taking prescription blood thinners such as warfarin (Coumadin) at the same time as NSAIDs... taking steroids while taking NSAIDs... or a history of stomach bleeding.
Your best bet: When arthritis flares up, you may be willing to give your kingdom for a Motrin, and there is no doubt that NSAIDs do provide significant relief. However, do not take them for more than 10 days without consulting your doctor. Or, go another route altogether, and consider natural remedies for pain relief. (Read about the options in the December 30, 2004 issue of Daily Health News.)
SUBJECT TO ABUSE: OTC COLD AND COUGH REMEDIES
In 1998, Sports Illustrated sparked a storm of controversy with a story about the abuse of Sudafed (an OTC cold remedy) in the National Hockey League. Some NHL players allegedly popped "Sudeys," which contain the stimulant pseudoephedrine, as a pick-me-up before games. More recently, pseudoephedrine (found in dozens of cold remedies) made news again when revealed as an essential ingredient in the production of the illegal drug methamphetamine.
With a "meth" epidemic sweeping the Midwest and spreading to other parts of the country (people are buying up Sudafed and converting it to "meth" in home labs), states are beginning to crack down on OTC sales of remedies that contain pseudoephedrine. In some cases, they have been removed from shelves altogether and can only be purchased at pharmacy counters. Customers must show identification and are permitted to buy limited quantities.
Still another problem is dextromethorphan (DXM) abuse. According to the Partnership for a Drug-Free America, used correctly DXM is a safe and effective cough suppressant with few side effects. However, teenagers have taken to quaffing bottles of OTC cough syrup in order to produce hallucinations and "out of body" sensations.
Your best bet: Start low -- and go slow, advises Dr. Cohen. Whatever cold or cough medicine you choose, he recommends taking the lowest possible effective dose. Stronger does not necessarily mean better, and higher doses increase the chances of side effects. As soon as symptoms improve, stop taking the medicine.
USE COMMON SENSE
At the risk of sounding like a nagging mother, remember, drugs are drugs --
whether they're prescription or OTC -- and taking them safely boils down to basic common sense. Use medications only when you really need them, closely follow directions and don't forget to read the fine print -- dosage, ingredients, side effects, drug interactions and pre-existing conditions all count.